Niacin and Vytorin

When niacin and Vytorin are taken simultaneously, there is a possibility that serious muscle problems may develop. Muscle pain is a common side effect of Vytorin, but in rare cases, it can be a sign of myopathy or rhabdomyolysis. Niacin can also increase a person's chances of developing muscle problems. Therefore, when niacin and Vytorin are taken together, the risk for muscle problems is increased because of the combined effects.

Niacin and Vytorin: An Overview

There are a number of possible drug interactions with Vytorin® (ezetimibe/simvastatin), which are problems that can occur when Vytorin and another drug are used together. One of these interactions is with niacin, a medicine often used to lower total cholesterol, LDL cholesterol, and triglyceride levels, while raising HDL cholesterol levels. When the two medicines are used together, there is an increased risk of developing serious muscle problems.
 

Muscle Problems Associated With Niacin and Vytorin

One of the more common side effects of Vytorin is muscle pain, weakness, or muscle aches (in up to 3.6 percent of people). For most people, muscle pain does not indicate a serious problem. However, in rare cases, people can develop myopathy or rhabdomyolysis while on Vytorin. Rhabdomyolysis is quite serious because it can cause muscles to break down, which can ultimately lead to acute kidney failure and, in some cases, lead to loss of life.
 
Niacin, when used alone, also increases a person's chances for developing myopathy or rhabdomyolysis. Therefore, it is believed that people taking both niacin and Vytorin are at increased risk for these serious muscle problems because of the combined effect of the two medicines.
 
Ways to Prep Your Kitchen to Eat Well During Cancer Treatment

Vytorin Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.